In addition to today’s resource, please see and review:
- AMAX4 website
- “A best-practice algorithm for Critical Care Clinicians in Anaphylaxis and Asthma resuscitation”
- AMAX4 Simulation
- Emergency Medicine Cases‘ Episode 78 Anaphylaxis and Anaphylactic Shock – Live from The EM Cases Course
- Written Summary and blog post written by Anton Helman, March 2016. This podcast was recorded live at The EM Cases Course at North York General Hospital in Toronto February 2016
Today, I reviewed, link to, and excerpt from Emergency Medicine Cases‘ Ep 187 Crashing Anaphylaxis – AMAX4 Algorithm and The Max McKenzie Case*.
* Helman, A. McKenzie, B. Crashing Anaphylaxis – AMAX 4 Algorithm and The Max McKenzie Case. Emergency Medicine Cases. September, 2023. https://emergencymedicinecases.com/crashing-anaphylaxis-amax4. Accessed September 28, 2023
All that follows is from the above outstanding resource.
I had the enormous honour of interviewing Dr. Ben McKenzie, EM physician and a PhD candidate at the University of Melbourne studying the topic of resuscitation algorithms in anaphylaxis and asthma. The tragic death of his son Ben McKenzie at the age 15 from hypoxic respiratory arrest as a result of anaphylaxis and asthma in 2021 has led Dr. McKenzie on a mission to prevent deaths from anaphylaxis and asthma by educating emergency providers around the world using his AMAX4 algorithm as a framework…
According to the World Allergy Organization (WAO)
1 or 2:
1. Acute onset laryngeal involvement, bronchospasm or hypotension after exposure to a known or highly probable allergans for that patient (minutes to several hours) even in the absence of skin symptoms
2. Acute onset of an illness (minutes to several hours) with simultaneous involvement of skin, mucosal tissue, or both
and 1 or more of the following
1.Respiratory compromise (dyspnoea, wheeze-bronchospasm, stridor, hypoxemia
2.Reduced BP or associated symptoms of end organ hypoperfusion (eg hypotonia, syncope, incontinence)
3.Severe GI symptoms (eg severe crampy abdominal pain, repetitive vomiting, especially after exposure to non-food allergens.
The key clinical clues of impending arrest secondary to anaphylaxis are any acute onset of a ) hypotension and/or b) bronchospasm and/or c) upper airway obstruction where anaphylaxis is considered possible, even if typical skin features are not present.
7 Maximum Medications to consider in Crashing Anaphylaxis: Epinephrine, Rocuronium, Ketamine, Bronchodilators, Magnesium Sulphate, Vasopressors, Steroids
1.Push dose epinephrine 1mcg/kg IV push then 1mcg/kg/min and titrate
2.Rocuronium 1.2mg/kg IV push paralytic if patient is maintaining muscle tone
3.Ketamine 1-2mg/kg IV induction agent if patient is maintaining muscle tone; consider ketamine infusion 1-10 mg/kg/hr for it’s bronchodilator properties
4.Continuous bronchodilators in circuit (salbutamol 0.5 mg/kg/h (max 15 mg/h) + ipatropium 3 x 250 mcg for a 1-hour continuous nebulization) or IV (eg IV salbutamol 10-15 mcg loading dose, then 5 mcg/min, increase by 5 mcg/min to a maximum of 20 mcg/min)
5.IV Magnesium sulphate 40 mg/kg to 75 mg/kg over 20 to 30 minutes (max 2.5 g)
6.Noradrenaline +/- vasopressin to target a perfusing BP
7.IV steroids [eg. Methylprednisolone 1 to 2 mg/kg (max 80 to 125 mg) or Hydrocortisone 5 to 8 mg/kg (max 400 mg)]
Hypoxic respiratory arrest is the cause of death in the majority of pediatric fatal anaphylaxis cases
The majority of pediatric patients with severe anaphylaxis suffer a hypoxic respiratory arrest as a result of severe bronchospasm. Hypoxic brain injury after respiratory arrest ensues within 4 minutes, so the necessary treatments need to be coordinated and completed as efficiency and rapidly as possible. Chest compressions do not significantly alter the time to hypoxic brain injury as circulating oxygenated blood does not prevent hypoxic brain injury. The usual CABCs do not apply to this sub-population of crashing anaphylaxis patients with bronchospasm. Airway management is paramount. The old ABCs mnemonic applies.
Simulation practice is invaluable for teams to accomplish this goal of airway control and delivery of life-saving medications within 4 minutes.
Food allergy is the most common trigger of severe anaphylaxis with bronchospasm in pediatric patients.
Endotracheal intubation via RSI is the airway strategy of choice and should not be delayed in the unconscious patient with suspected anaphylaxis
The risk of obstructive hyperinflation and pneumothorax
If the airway maneuvers and medicines are not effective immediately, consider pneumothorax and do not hesitate to perform bilateral finger thoracostomies if necessary.
AMAX4 website AMAX4 – Every Second Counts includes more details of the AMAX4 algorithm, a pdf download lanyard card, lecture series and more.
- Cardona V, Ansotegui IJ, Ebisawa M, El-Gamal Y, Fernandez Rivas M, Fineman S, Geller M, Gonzalez-Estrada A, Greenberger PA, Sanchez Borges M, Senna G, Sheikh A, Tanno LK, Thong BY, Turner PJ, Worm M. World allergy organization anaphylaxis guidance 2020. World Allergy Organ J. 2020 Oct 30;13(10)
- McKenzie, B. AMAX4 Lecture Series. Obtained from https://www.amax4.org/lecture September, 2023.